Thunderstorm Wind, El Paso
- When
- July 23, 2:50 PM MST
- Where
- El Paso County, 8 mi SE of Ramah
- Measured
- 65 kt (75 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.033, -104.067
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 1:01 PM MST, 1 hour 49 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 201 PM MDT MON JUL 23 2001 ...MAIN CONCERN IS POPS & HVY RAIN POTENTIAL NEXT FEW DAYS... CURRENTLY...SURGE FROM NE COLO IS MAKING ITS WAY ACROSS SE CO. CURRENLTY EXTENDS FROM EL PASO OUT E TO THE LAA AREA. AM GETTING A BIT CONCERNED THAT THE BOUNDARY IS SLOWING DOWN IN THE EL PASO COUNTY AREA. QUITE A FEW STORMS ALREADY HAVE FORMED OVER THE FA... MAINLY HIER TERRAIN. WAT VAP SHOWS MOISTURE PLUME OVER AREA AND EMBEDDED VORT MAXES SEEN IN THIS FLOW. CAPES CURRENTLY IN THE 2000 J/KG WITH 5-6 K ACROSS NE CO/W KS. SHORT TERM THROUGH TONIGHT...MESO-ETA INDICATES THE WORST WILL OCCUR THIS EVENING AS 15 KNTS UPSLOPE INDICATED ALL THE WAY UP ABOVE 700 MB LEVEL. EXPECT LOCAL AREAS OF HVY RAIN AND A FEW SVR CELLS AS STORM INTERACT WITH LLVL JUICED UP AIR. MAIN THREAT WILL BE HAIL AND LOCALLY DAMAGING WINDS. ATTM...DEFERRED FLASH FLOOD WATCH AS IT HAS NOT RAINED IN AWHILE AND PWATS NOT ALL THAT IMPRESSIVE OFF OF 12Z SOUNDINGS. IN ADDITION....STORMS SHOULD BE ON THE MOVE. ONLY CONCERN WOULD BE IF STORMS WOULD ANCHOR TO THE HIGHER TERRAIN. FOR NOW...WENT WITH MENTION OF HVY RAINS IN SIG WX AND ZFP PACKAGES. DISCUSSION...LOTS OF INTERESTING WX TO TALK ABOUT. WITH TROUGH REMAINING TO OUR WEST AND PLENTY OF LLVL MOISTURE ABOUT...SHOULD SEE GOOD CHANCE OF POPS ACROSS THE CWA NEXT FEW DAYS. CONCERNS WILL BE EXTENT OF RAINFALL AND THREAT OF STRONGER STORMS. MODELS IN FAIRLY GOOD AGREEMENT. OVER THE NEXT FEW DAYS...FLOW ALOFT OVER SE COLORADO IS GOING TO BE INCREASING WITH DISTURBANCES MOVING ACROSS EACH DAY. THIS PATTERN WILL STAY WITH THE AREA UNTIL THE TROUGH TO THE WEST LIFTS OUT. MAIN CONCERN ABOUT TOMORROW IS HOW STABLE WILL THE ATMOS BE FROM TONIGHTS CONVECTION? MESOETA HINTS AT THINGS GOING LATE TOMORROW DUE TO THE LOW CLOUDS THAT WILL LIKELY BE IN PLACE TOMORROW MORNING ACROSS MOST OF THE AREA. HOWEVER WITH DISTURBANCES COMING ACROSS...AND THE ATMOS QUITE POTENTIALLY UNSTABLE...BELIEVE IT WILL NOT TAKE MUCH TO GET THINGS GOING. AS WITH TONIGHT...PRECIP SHOULD END W-E...WITH THINGS ENDING LATE ON THE FAR E PLAINS. WEDNESDAY COULD BE A BIT INTERESTING SVR-WX WISE. WITH TROUGH JUST TO THE WEST...FLOW AT JET LVL IN THE 50-60 KNT RANGE. 30 KNTS OF DEEP SHEAR IN PLACE...UPSLOPE AND CAPES IN THE 1-2K RANGE SHOULD ALLOW FOR A FEW SVR STORMS TO GET SPINNING ACROSS THE AREA DURING THE AFTERNOON TIMEFRAME. WILL ALSO SEE CONTINUED THREAT OF SOME LOCALLY HVY RAIN WITH THE HIGH VALUES OF LLVL MOISTURE IN PLACE. THURSDAY...SYSTEM SHOULD BE LIFTING OUT OVER THE NW PART OF COLORADO...THIS WILL ALLOW ONE MORE DAY OF SCATTERED AFTERNOON STORMS ACROSS THE AREA. FOR THE REST OF THE EXTENDED...FLOW WILL BECOME MORE ZONAL. THIS SHOULD FORCE THE SFC TROUGH INTO KS...DRYING OUT THE E PLAINS. FOR THIS REASON...BROUGHT EXTENDED TEMPS UP AND WENT ~SLIGHT CHANCE OF POPS. .PUB....NONE. HODANISH
COZ058>081-232000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1111 AM MDT MON JUL 23 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR ONE OR TWO SEVERE THUNDERSTORMS GENERALLY NORTH OF HIGHWAY 50... ...LOCALLY HEAVY RAIN POSSIBLE... AN OUTFLOW BOUNDARY WAS ADVANCING SOUTH ACROSS EASTERN COLORADO LATE MONDAY MORNING. THIS BOUNDARY IS EXPECTED TO CONTINUE SOUTH...MOVING ACROSS ALL OF THE EASTERN COLORADO PLAINS BY MID AFTERNOON. BEHIND THIS BOUNDARY...THE ATMOSPHERE WAS BECOMING QUITE UNSTABLE. ALTHOUGH WIND SHEAR IS WEAK...THE HIGH INSTABILITY WILL BE ENOUGH TO ALLOW FOR ONE OR TWO THUNDERSTORMS TO POSSIBLY BECOME SEVERE. THE GREATEST THREAT FOR SEVERE STORMS WILL GENERALLY BE NORTH OF HIGHWAY 50. THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL UP TO 1.5 INCHES IN DIAMETER AND WINDS TO 65 MPH. IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAIN WILL BE POSSIBLE. A FEW OF THE STORMS LATER THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING AN INCH OF RAIN IN A SHORT PERIOD OF TIME. HODANISH
The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Damaging thunderstorm winds downed 1 1/2 miles of power poles along Highway 101 around 7 miles south of Las Animas in Bent county. It took around 2 to 3 weeks to replace the poles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259575, 5259576, 5259577.